Alert archive / Colorado / Special Weather Statements in 2018

Special Weather Statement, NWS Goodland, KS

August 8, 2018Yuma County, Colorado

NWS Goodland, KS issued this special weather statement at Aug 8, 2018, 3:13 AM MDT for Yuma County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 3:13 AM MDT (09:13 UTC)
Expired
Aug 8, 2018, 4:00 AM MDT
In force
47 min
Issued by
NWS Goodland, KS

County Yuma County, CO

The radar

The Goodland radar (KGLD), 135 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 9.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1316 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1934 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-3.3

Open this sounding in Storm Lab

The text

As transmitted.

364 
WWUS83 KGLD 080913
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
313 AM MDT WED AUG 8 2018
 
COZ090-081000-
Yuma County CO-
313 AM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
400 AM MDT...

At 313 AM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Lone Star, or 18 miles north of Yuma, moving east
at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clarkville.

LAT...LON 4044 10247 4041 10232 4015 10249 4029 10279
      4035 10279 4035 10278 4044 10278
TIME...MOT...LOC 0913Z 291DEG 16KT 4039 10275 

$$

Lockhart

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:09 AM MDT, 4 minutes earlier.

Area forecast discussion, Aug 8, 3:09 AM MDT, 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
309 AM MDT Wed Aug 8 2018

.SHORT TERM...(Today through Friday night)
Issued at 230 AM MDT Wed Aug 8 2018

The primary short term forecast concern is the coverage and
intensity of thunderstorms across the central high plains region
each of the next three days as a high amplitude pattern begins to
transition from the western to the central U.S.

The short wave aloft currently moving through the central high
plains region early this morning continues southeast across the
forecast area along with scattered thunderstorms and rain showers.
A high amplitude ridge builds over the western U.S. with the
upper northwesterly flow becoming more northerly over the forecast
area. This flow will transport a series of disturbances across
the region that will aid in the development of isolated
thunderstorms each afternoon and evening. By late Friday the upper
ridge stretches into the northern plains as an upper low moves
through the Pacific Northwest

Temperatures will not change through the short term period with
highs in the upper 80s to lower 90s and lows in the upper 50s to
lower 60s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 222 PM MDT Tue Aug 7 2018

A shortwave embedded in upper level ridge flow expected over the
northern Plains by Thursday morning. This shortwave moves southeast
over eastern Kansas by Friday night. During the southeastward
progression of this shortwave, thunderstorm chances will exist for
parts of the Tri-State region during the afternoon and overnight
hours. The shortwave will extend into the southern Plains due to
upper level lows settled over Oklahoma and Texas. This trough
becomes split Sunday with the main trough over the Midwest and a
cutoff low remaining over the southern Plains. By Tuesday morning,
the cutoff low over Texas migrates northward towards strong flow
aloft creating a shortwave trough over Kansas. The migration of the
cutoff low over Kansas could potentially bring precipitation to the
Tri-State region Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 943 PM MDT Tue Aug 7 2018

An isolated thunderstorm cannot be entirely ruled out at the GLD
terminal early this morning (06-12Z), however, confidence is too
low to warrant explicit mention with the 06Z TAFs. Otherwise,
VFR conditions and light/variable winds are expected to prevail
through the TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...NEWMAN
AVIATION...VINCENT
Hazardous weather outlook, Aug 7, 9:58 PM MDT, 5 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
958 PM MDT Tue Aug 7 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-090400-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
958 PM MDT Tue Aug 7 2018 /1058 PM CDT Tue Aug 7 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...OVERNIGHT...

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

An isolated severe thunderstorm cannot be ruled out in eastern
Colorado and extreme southwestern Kansas late Wednesday afternoon
and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

Vincent

In the hours before

Special weather statement, Aug 7, 9:16 PM MDT, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Goodland KS
1016 PM CDT TUE AUG 7 2018

KSZ001-080330-
Cheyenne KS-
1016 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 1030 PM CDT...

At 1016 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Haigler, or 14 miles northwest of St. Francis, moving
east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
St. Francis.

LAT...LON 4000 10168 3975 10177 3985 10205 3997 10205
      4000 10204
TIME...MOT...LOC 0316Z 285DEG 23KT 3994 10197

024
Local storm report, Aug 7, 9:18 PM MDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
918 PM MDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             18 N FLAGLER            39.55N 103.06W
08/07/2018  E2.00 INCH       KIT CARSON         CO   PUBLIC

0632 PM     HAIL             13 N FLAGLER            39.48N 103.02W
08/07/2018  E2.00 INCH       KIT CARSON         CO   PUBLIC

            GOLF BALL TO HEN EGG SIZE HAIL COVERING THE
            GROUND TO A DEPTH OF 6 INCHES.

0732 PM     HAIL             6 SE FLAGLER            39.24N 102.97W
08/07/2018  E1.00 INCH       KIT CARSON         CO   PUBLIC

0739 PM     HAIL             4 ESE YUMA              40.09N 102.65W
08/07/2018  E0.88 INCH       YUMA               CO   PUBLIC

0759 PM     HAIL             1 SSE ECKLEY            40.10N 102.48W
08/07/2018  E1.25 INCH       YUMA               CO   TRAINED SPOTTER

0833 PM     HAIL             4 NNW VERNON            39.99N 102.32W
08/07/2018  E0.88 INCH       YUMA               CO   TRAINED SPOTTER

&&

VINCENT
Special weather statement, Aug 8, 12:01 AM MDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
1201 AM MDT WED AUG 8 2018

KSZ041-080630-
Greeley KS-
1201 AM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL
1230 AM MDT...

At 1200 AM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Coolidge, moving southeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Greeley County.

LAT...LON 3837 10204 3826 10169 3826 10204
TIME...MOT...LOC 0600Z 301DEG 31KT 3826 10198

Lockhart
Special weather statement, Aug 8, 12:52 AM MDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
1252 AM MDT WED AUG 8 2018

COZ090-080745-
Yuma County CO-
1252 AM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YUMA COUNTY UNTIL 145 AM
MDT...

At 1252 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Lone Star, or 15 miles north of Yuma, moving southeast
at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eckley and Clarkville.

This includes Highway 385 between mile markers 251 and 254.

LAT...LON 4020 10220 4002 10245 4033 10278 4044 10264
      4044 10258
TIME...MOT...LOC 0652Z 316DEG 26KT 4034 10263

Lockhart
Special weather statement, Aug 8, 3:13 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
313 AM MDT WED AUG 8 2018

COZ090-081000-
Yuma County CO-
313 AM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
400 AM MDT...

At 313 AM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Lone Star, or 18 miles north of Yuma, moving east
at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clarkville.

LAT...LON 4044 10247 4041 10232 4015 10249 4029 10279
      4035 10279 4035 10278 4044 10278
TIME...MOT...LOC 0913Z 291DEG 16KT 4039 10275

Lockhart

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:28 PM MDTSevere Thunderstorm WarningGLDCheyenne47 min
Aug 7, 9:16 PM MDTSpecial Weather StatementGLDCheyenne14 min
Aug 8, 12:01 AM MDTSpecial Weather StatementGLDGreeley29 min
Aug 8, 10:49 AM MDTSpecial Weather StatementGLDGraham41 min
Aug 8, 10:54 AM MDTSevere Thunderstorm WarningGLDGraham36 min
Aug 8, 11:35 AM MDTSevere Thunderstorm WarningGLDGraham8 min
Aug 8, 1:22 PM MDTSpecial Weather StatementGLDGove23 min
Aug 8, 1:28 PM MDTSevere Thunderstorm WarningGLDGove32 min
Aug 8, 1:40 PM MDTSpecial Weather StatementGLDWichita35 min
Aug 8, 1:41 PM MDTSevere Thunderstorm WarningGLDWichita19 min
Aug 8, 1:55 PM MDTSevere Thunderstorm WarningGLDGove, Logan20 min
Aug 8, 2:16 PM MDTSpecial Weather StatementGLDLogan14 min
Aug 8, 2:17 PM MDTSpecial Weather StatementGLDWichita13 min
Aug 8, 2:18 PM MDTSpecial Weather StatementGLDThomas27 min
Aug 8, 2:23 PM MDTSevere Thunderstorm WarningGLDThomas15 min
Aug 7, 6:28 PM MDTSevere Thunderstorm WarningGLDKit Carson47 min
Aug 7, 6:33 PM MDTSpecial Weather StatementGLDYuma27 min
Aug 7, 7:14 PM MDTSevere Thunderstorm WarningGLDKit Carson46 min
Aug 7, 7:37 PM MDTSpecial Weather StatementGLDYuma23 min
Aug 7, 7:47 PM MDTSevere Thunderstorm WarningGLDYuma43 min
Aug 7, 7:49 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson41 min
Aug 8, 12:52 AM MDTSpecial Weather StatementGLDYuma53 min
Aug 8, 3:16 AM MDTSpecial Weather StatementGLDKit Carson44 min
Aug 8, 6:42 AM MDTSpecial Weather StatementGLDKit Carson63 min
Aug 8, 8:05 AM MDTSpecial Weather StatementGLDYuma40 min

Nearby

Special Weather Statements in Colorado, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.